Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 260, NWS North Platte, NE

July 5, 2008Garden County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 5, 2008, 1:54 PM MDT for Garden County, Nebraska. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2008, 1:54 PM MDT (19:54 UTC)
Expired
Jul 5, 2008, 2:45 PM MDT
In force
51 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

County Garden County, NE

The radar

The North Platte radar (KLNX), 169 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.9 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2008-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1379 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2008-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1379 J/kg
Mixed-layer CIN
-311 J/kg
Mixed-layer LCL
1615 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 051954
SVRLBF
NEC069-052045-
/O.NEW.KLBF.SV.W.0260.080705T1954Z-080705T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
154 PM MDT SAT JUL 5 2008

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL GARDEN COUNTY IN THE PANHANDLE OF NEBRASKA...

* UNTIL 245 PM MDT

* AT 150 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  SOUTHWEST OF TRALNOR LAKE...OR 24 MILES SOUTHEAST OF ALLIANCE...AND
  MOVING EAST AT 16 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES SOUTH OF TRALNOR LAKE BY 200 PM MDT...
  7 MILES NORTH OF RICHARDSON LAKE BY 210 PM MDT...
  CRESCENT LAKE NWR BY 240 PM MDT...

LAT...LON 4190 10268 4190 10267 4187 10226 4154 10249
      4165 10265 4173 10265 4174 10267 4180 10269
TIME...MOT...LOC 1954Z 289DEG 14KT 4179 10263

$$

GARNER
3 follow-up statements
000 
WWUS53 KLBF 052023
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
323 PM CDT SAT JUL 5 2008

NEC069-052045-
/O.CON.KLBF.SV.W.0260.000000T0000Z-080705T2045Z/
GARDEN NE-
223 PM MDT SAT JUL 5 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM MDT
FOR CENTRAL GARDEN COUNTY...

AT 220 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR CRESCENT LAKE NWR...OR 25 MILES NORTH OF OSHKOSH...
MOVING SOUTHEAST AT 14 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  CRESCENT LAKE NWR BY 240 PM MDT...

LAT...LON 4189 10252 4189 10249 4188 10249 4189 10245
      4187 10227 4186 10226 4184 10229 4180 10230
      4159 10246 4172 10260
TIME...MOT...LOC 2023Z 297DEG 12KT 4175 10249

$$

GARNER
000 
WWUS53 KLBF 052025
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
325 PM CDT SAT JUL 5 2008

NEC069-052045-
/O.CON.KLBF.SV.W.0260.000000T0000Z-080705T2045Z/
GARDEN NE-
225 PM MDT SAT JUL 5 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM MDT
FOR CENTRAL GARDEN COUNTY...

AT 220 PM MDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. 
THIS STORM WAS LOCATED NEAR CRESCENT LAKE NWR...OR 25 MILES NORTH OF
OSHKOSH...MOVING SOUTHEAST AT 14 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  CRESCENT LAKE NWR BY 240 PM MDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4189 10252 4189 10249 4188 10249 4189 10245
      4187 10227 4186 10226 4184 10229 4180 10230
      4159 10246 4172 10260
TIME...MOT...LOC 2025Z 297DEG 12KT 4175 10248

$$

GARNER
000 
WWUS53 KLBF 052046
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
345 PM CDT SAT JUL 5 2008

NEC069-052055-
/O.EXP.KLBF.SV.W.0260.000000T0000Z-080705T2045Z/
GARDEN NE-
245 PM MDT SAT JUL 5 2008

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GARDEN COUNTY HAS
EXPIRED...

A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN GARDEN 
COUNTY UNTIL 330 PM MDT.

LAT...LON 4189 10252 4189 10249 4188 10249 4189 10245
      4187 10227 4186 10226 4184 10229 4180 10230
      4159 10246 4172 10260
TIME...MOT...LOC 2025Z 297DEG 12KT 4175 10248

$$

GARNER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 9:45 AM MDT, 4 hours 9 minutes earlier.

Area forecast discussion, Jul 5, 9:45 AM MDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1045 AM CDT SAT JUL 5 2008

.UPDATE...

PREVIOUS FCST LOOKS TO BE ON TRACK. SFC LOW PRESSURE IS LOCATED
OVER THE WESTERN DAKOTAS...WITH A SFC TROUGH EXTENDING SOUTH INTO
THE CENTRAL HIGH PLAINS...AND A COLD FRONT EXTENDING WEST FROM THE
SFC LOW INTO THE NORTHERN ROCKIES. THE COLD FRONT WILL MOVE SOUTH
TOWARDS NORTHWEST NEB DURING THE LATE AFTERNOON...WITH UPR 90S TO
LOW 100S DEVELOPING ACROSS WESTERN NEB ALONG THE SFC TROUGH. THE
BOUNDARY LAYER WILL BECOME WELL MIXED BY LATE AFTERNOON...AND
ISOLATED THUNDERSTORMS MAY DEVELOP ALONG THE PREVIOUSLY MENTIONED
BOUNDARIES...POSSIBLY AIDED BY A MID LVL S/W TROUGH APPROACHING
FROM THE WEST. THE HOT WELL MIXED LOW LVL AIRMASS SUGGESTS THAT
SOME STORMS MAY POSE A DAMAGING STRAIGHT LINE WIND THREAT...EITHER
IN THE FORM OF DRY MICROBURSTS...OR POSSIBLY BOWING SEGMENTS AS SFC
COLD POOLS STRENGTHEN AFTER INITIATION.

&&

.PREV DISCUSSION... /ISSUED 344 AM CDT SAT JUL 5 2008/

DISCUSSION...
EARLY MORNING CONVECTION FIRING IN THE TYPICAL NW FLOW PATTERN WITH
RIDGE AMPLIFIED OVER ROCKIES ATTM. WATER VAPOR LOOP SHOWS NCENTRAL
NEB CONVECTION TIED INTO WAVE THAT KICKED OFF INITIAL CONVECITON
OVER MT ROCKIES THIS AFTERNOON. ALSO SEEMS TO BE SOME ENHANCEMENT
FROM UPPER JET MAX LOOKING AT LOCAL PROFILER NETWORK AND EVEN LLVL
CONVERGENCE PER VWP WINDS AROUND 5-6KFT MSL. ALSO LOOKS TO BE A
MOISTURE AXIS IN VCNTY PER GOES DERIVED PRODUCTS. LOOKS LIKE THIS
CONVECTION SHOULD LEAK OUT OF CWA BY ISSUANCE TIME SO WILL LEAVE
POPS OUT ATTM BUT CONTINUE TO MONITOR. OTHER INTERESTING PHENOMENA
WAS HEAT BURST OUT IN WESTERN PANHANDLE WITH DYING SHOWERS FROM
EARLIER CONVECTION IN WESTERN N.PLATTE VALLEY. UPPER RIDGE WILL BE
DE-AMPLIFIED BY WAVE NOW MOVING ACROSS MT/ALTA ROCKIES AND WILL BE
PROGRESSING JUST NORTH OF CONUS BORDER THROUGH THE DAY. ASSOC SFC
TROF/FRONT NOW IN SE MT WILL BE MOVING INTO WESTERN CWA TODAY WITH
ELEVATED THERMAL RIDGE IN PLACE ALLOWING TEMPS TO MOST LIKELY HIT
TRIPLE DIGITS FROM VTN TO IML AND WESTWARD WHERE THERE WILL BE SOME
WESTERLY COMPONENT TO LLVL WIND FIELD. AGAIN LIKED A NAM 2M/MET
GUIDANCE BLEND FOR TEMPS TODAY. THIS BOUNDARY LOOKS TO BE A FOCUS
FOR HIGH BASED STORMS LATER TODAY. VCNTY OF UPPER RIDGE AND LIMITED
INSTABILITY LOOKS TO KEEP SVR THREAT TO A MINIMUM...HOWEVER TO THE
EAST AHEAD OF BOUNDARY...SOUTHERLY WINDS WILL CONTINUE TO ADVECT
LLVL MOISTURE INTO NCENTRAL ZONES. NOT SURE BELIEVE NAM SFC DEW
POINTS IN THE LOW TO MID 70S LEADING TO EXTREME CAPE VALUES. CAP IS
A BIT STRONGER OVER THIS WAY AND EXPECT BETTER COVERAGE NORTH INTO
SOUTH DAKOTA. HAVE KEPT POPS IN THE ISOLATED RANGE FOR NOW...BUT IF
STORMS GET ORGANIZED ENOUGH BUFKIT PROFILES INDICATED ORGANIZED
MULTICELL/BOW COULD BE POSSIBLE. FRONT LOOKS TO SETTLE ACROSS KS/NE
BORDER BY SUNDAY AFTERNOON...FARTHER SOUTH THAN PAST FEW SOLNS. BUT
MOISTURE POOLING ALONG FRONT WOULD FAVOR THE HIGHEST POPS ACROSS
SOUTHERN AND EASTERN CWA IN THE EVENING. LOOKS LIKE ANOTHER COMPLEX
SHOULD GET GOING ACROSS NE COLORADO WITH EASTERLY LLVL FLOW IN
PLACE. NAM MOVES THIS ACROSS WESTERN CWA IN 00Z RUN...BUT SOME
CONVECTIVE FEEDBACK SEEMED TO BE INVOLVED IN THIS MODEL AND GFS AS
WELL SO HAVE KEPT ONLY SLIGHT POPS IN FOR NOW. THE ZONAL FLOW
CONTINUES ACROSS NORTHERN CONUS AND NEXT STRONGER WAVE LOOKS TO MOVE
THROUGH FLOW MONDAY. AS A RESULT FRONT STALLED NEAR OUR SOUTHERN
BORDER LOOKS TO LIFT INTO NCENTRAL ZONES AHEAD OF WAVE...AND HAVE
PLACE HIGHEST POPS IN EASTERN CWA. LOTS OF UNKNOWN VARIABLE BETWEEN
NOW AND MID WEEK SO HAVE NOT MADE TO MANY CHANGES.

AVIATION...
SOUTHERLY WINDS WILL INCREASE THROUGH THE DAY AS A WEAK FRONT PUSHES
TO A KVTN...KOGA LINE BY 01Z. SHOWERS AND THUNDERSTORMS WILL DEVELOP
ALONG THIS FRONT BY LATE AFTERNOON AND CONTINUE THROUGH THE EVENING.
VFR CONDITIONS WILL PERSIST WITH CIGS GENERALLY ABOVE 10K UNTIL
AFTER 00Z SUN WHERE CIGS MAY LOWER TO 8K NEAR THUNDERSTORMS.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

GARNER/13/DDB
Hazardous weather outlook, Jul 5, 10:50 AM MDT, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1150 AM CDT SAT JUL 5 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-061700-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
1150 AM CDT SAT JUL 5 2008 /1050 AM MDT SAT JUL 5 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND WEST OF A
VALENTINE TO IMPERIAL LINE LATE THIS AFTERNOON. OTHER STORMS WILL
MOVE ACROSS NORTH CENTRAL NEBRASKA DURING THE NIGHT. DUE TO THE
HOT WELL MIXED LOW LEVEL AIRMASS LOCATED OVER WESTERN NEB...A FEW
OF THESE STORMS MAY POSE A DAMAGING WIND THREAT...EITHER IN THE
FORM OF DRY MICROBURSTS OR BOWING LINE SEGMENTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SCATTERED SHOWERS AND THUNDERSTORMS WILL PERSIST INTO SUNDAY AND
MONDAY AS A WEAK FRONT BECOMES NEARLY STATIONARY OVER THE AREA.
ABUNDANT MOISTURE WILL BE TRANSPORTED INTO THE AREA ON EAST TO
SOUTHEASTERLY WINDS...MAINTAINING FAVORABLE INSTABILITY FOR
THUNDERSTORM DEVELOPMENT. DUE TO THE COMBINATION OF HIGH MOISTURE
CONTENT AND WEAK FLOW ALOFT...SOME OF THE STORMS MAY PRODUCE HEAVY
RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER NORTH CENTRAL NEBRASKA THIS
AFTERNOON AND NIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

GARNER

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 2:20 PM MDTSevere Thunderstorm WarningLBFCherry40 min
Jul 5, 2:42 PM MDTTornado WarningLBFCherry33 min
Jul 5, 2:44 PM MDTSevere Thunderstorm WarningLBFGarden46 min
Jul 5, 3:00 PM MDTSevere Thunderstorm WarningLBFCherry30 min
Jul 5, 3:12 PM MDTTornado WarningLBFCherry19 min
Jul 5, 3:17 PM MDTTornado WarningLBFCherry28 min
Jul 5, 3:22 PM MDTSevere Thunderstorm WarningLBFCherry38 min
Jul 5, 3:28 PM MDTSevere Thunderstorm WarningLBFCherry47 min
Jul 5, 3:37 PM MDTSevere Thunderstorm WarningLBFCherry23 min
Jul 5, 3:51 PM MDTSevere Thunderstorm WarningLBFCherry39 min
Jul 5, 4:02 PM MDTSevere Thunderstorm WarningLBFCherry43 min
Jul 5, 4:27 PM MDTSevere Thunderstorm WarningLBFCherry48 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.